Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 28, 2006, 4:49 AM EDT for Manistee County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2006, 4:49 AM EDT (08:49 UTC)
- Expired
- May 28, 2006, 5:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 280849 SVRAPX MIC101-280945- /O.NEW.KAPX.SV.W.0009.060528T0849Z-060528T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 449 AM EDT SUN MAY 28 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 545 AM EDT * AT 448 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF MANISTEE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANISTEE AROUND 455 AM EDT... PARKDALE AND EASTLAKE AROUND 500 AM EDT... NORWALK AROUND 510 AM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4417 8584 4419 8651 4447 8636 4444 8583 $$ JPB
2 follow-up statements
000 WWUS34 KAPX 280910 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 510 AM EDT SUN MAY 28 2006 MIC101-280945- /O.CON.KAPX.SV.W.0009.000000T0000Z-060528T0945Z/ MANISTEE MI- 510 AM EDT SUN MAY 28 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM EDT FOR MANISTEE COUNTY... AT 507 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EASTLAKE...OR ABOUT 5 MILES EAST OF MANISTEE...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NORWALK AROUND 515 AM EDT... BRETHREN AROUND 525 AM EDT... WELLSTON AROUND 530 AM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4417 8584 4419 8651 4447 8636 4444 8583 $$ JPB
000 WWUS34 KAPX 280942 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 543 AM EDT SUN MAY 28 2006 MIC101-280955- /O.EXP.KAPX.SV.W.0009.000000T0000Z-060528T0945Z/ MANISTEE MI- 543 AM EDT SUN MAY 28 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MANISTEE COUNTY HAS EXPIRED... AT 541 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. LAT...LON 4417 8584 4419 8651 4447 8636 4444 8583 $$ JPB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:05 AM EDT, 44 minutes earlier.
Area forecast discussion, May 28, 4:05 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 AM EDT SUN MAY 28 2006 .DISCUSSION...MEAN NORTH AMERICAN PATTERN OF RIDGE EAST/TROUGH WEST THROUGH THE FIRST PART OF THE WEEK...THEN FLATTENS OUT WITH SOME INDICATIONS OF A REVERSAL FOR NEXT WEEKEND WITH HEIGHTS FALLING ACROSS THE NORTHEAST. STRONG SHORT WAVE OVER THE GREAT BASIN FORECAST TO LIFT UP WESTERN SIDE OF THE RIDGE AXIS...KEEPING BEST HEIGHT FALLS (AND STRETCHED OUT FRONTAL ZONE ALONG LEADING EDGE OF UPPER TROUGH) WEST OF THE FORECAST AREA THROUGH TUESDAY. A WARM PATTERN TO BE SURE...BUT IN ADDITION TO TEMPERATURES FORECAST CONCERNS WILL HAVE SOME PRECIPITATION ISSUES TO DEAL WITH AS THE HEAT AND HUMIDITY ARRIVE. TODAY/TONIGHT...SURFACE ANALYSIS FROM MIDNIGHT INDICATED AN AREA OF LOW PRESSURE NEAR THE NE PANHANDLE...FRONTAL BOUNDARY EXTENDS NORTHEAST FROM THIS LOW THROUGH THE DAKOTAS...THEN ARCS EASTWARD ACROSS ONTARIO. WESTERN GREAT LAKES FIRMLY WITHIN THE WARM AIR...WITH WIDESPREAD 60+ DEW POINTS ACROSS THE PLAINS/OHIO VALLEY AND EXTENDING INTO CENTRAL/SOUTHERN LOWER MI. DEEP LAYER SOUTH/ SOUTHWEST FLOW IN PLACE ALOFT...WITH WARM ADVECTION SUPPORTED BY 45KT LOW LEVEL JET AND A MID LEVEL SHORT WAVE TROUGH RESPONSIBLE FOR CONVECTION ACROSS NORTHERN WI/WESTERN UPPER...SOME OF WHICH CROSSING LAKE MICHIGAN INTO NORTHWEST LOWER. CURRENT INSTABILITY ANALYSIS SUGGESTS A TIGHT GRADIENT ACROSS LAKE MICHIGAN...WITH 925-850MB MUCAPE OF 1000-1500 J/KG ACROSS NORTHEAST WI...DECREASING RAPIDLY HEADING EAST INTO NORTHWEST LOWER. DEALING WITH THIS WILL BE THE FIRST ORDER OF THE DAY...AND IT LOOKS LIKE JUST ABOUT EVERYONE IS GOING TO SEE SOME RAIN THIS MORNING AS SHORT WAVE TROUGH TRACKS ACROSS UPPER MI DRAGS MCS REMNANTS OVER WI AND CENTRAL UPPER MI ACROSS THE AREA. SOME HIGH BASED WARM ADVECTION LIGHT RAIN SHOWERS ALSO OCCURRING OUT AHEAD OF THIS ACROSS EASTERN UPPER AND THE TIP OF THE MITT. PLENTY OF SEVERE WEATHER ACROSS NORTHEAST WI OVERNIGHT... WILL KEEP AN EYE ON THESE STORMS AS THEY HEAD INTO NORTHWEST LOWER. THOUGH THEY ARE OUTRUNNING BETTER INSTABILITY AND THUS FAR HAVE SHOWN A WEAKENING TENDENCY AS THEY CROSS THE LAKE. LOOKS LIKE PRECIP CHANCES WILL BE MAINLY CONFINED TO THE MORNING HOURS AS SHORT WAVE TROUGH SCOOTS OUT OF HERE FAIRLY QUICKLY...FOLLOWED BY RELATIVELY DRIER AIR IN ITS WAKE (MEAN 850-500MB RH BELOW 40 PERCENT) WHICH (IT IS HOPED) WILL CAP THINGS OFF FOR THE AFTERNOON AND OVERNIGHT AS SHORT WAVE RIDGING/ANTICYCLONIC FLOW DEVELOPS ALOFT. MORNING CLOUDS EXPECTED TO GIVE WAY TO AFTERNOON SUN...SO ANTICIPATE TEMPERATURES WILL WARM WELL INTO THE 80S THOUGH PROBABLY FALL SHORT OF RECORD HIGHS. MONDAY...STILL LOOKING VERY WARM AND STICKY FOR MEMORIAL DAY...WITH TEMPERATURES INLAND FROM THE LAKES GETTING TO THE 90 DEGREE VICINITY WITH DEW POINTS AT LEAST IN THE MID 60S. MODIFIED FORECAST SOUNDINGS FOR UPPER 80S/MID 60S YIELDING CAPE VALUES AROUND 2500 J/KG WITH LITTLE CINH. CURRENT FORECAST HAS THUNDERSTORM CHANCES PRIMARILY ALONG LAKE HURON BREEZE...NOT UNREASONABLE ALTHOUGH GIVEN FORECAST MAGNITUDE OF INSTABILITY MAY NOT TAKE MUCH OF ANYTHING TO TOUCH OFF A THUNDERSTORM. WILL KEEP FORECAST AS IS TO AVOID MUCH FLIP-FLOPPING...DID HOWEVER ADD THUNDER CHANCE BACK INTO CHIPPEWA COUNTY GIVEN POTENTIAL FOR COLLIDING LAKE BREEZES TO ENHANCE CONVERGENCE. SOME RECORDS MAY BE IN JEOPARDY MONDAY (89 ANJ/89 GLR/92 TVC/90 APN IF THE LAKE BREEZE DOESNT GET THERE FIRST). RAIN CHANCES SHOULD END WITH LOSS OF HEATING...SOME ELEVATED INSTABILITY IN PLACE OVERNIGHT THOUGH HARD TO FIND MUCH SUPPORT FOR UPWARD MOTION (BOTH NAM/GFS SHOWING ISENTROPIC DOWNSLOPE ON 305K SURFACE). SO DIFFICULT TO SEE WHY GUIDANCE (AT LEAST THE GFS/ETA... WRF VERSION OF THE NAM DRY) TRYING TO PRINT OUT SOME QPF OVERNIGHT. WILL GO DRY OVERNIGHT. MARINE...LAKE BREEZE MAY AGAIN BE AN ISSUE TODAY ON THE LAKE HURON SIDE...SOMEWHAT MARGINAL WITH LOW LEVEL WINDS AROUND 20KTS OR SO THOUGH SHOULD BE A DECENT LAND/LAKE THERMAL CONTRAST WHICH MAY HELP THINGS ALONG...PERHAPS THE SAME STORY ON GRAND TRAVERSE BY AS WELL. WEAK GRADIENT SHOULD ENSURE ANOTHER WIDESPREAD LAKE BREEZE DAY SIMILAR TO SATURDAY. NO HEADLINES ANTICIPATED THROUGH MONDAY NIGHT. FOG/HAZE WILL BE AN ISSUE AS WELL THROUGH MONDAY AS HIGH DEW POINT AIR CROSSES THE COLDER LAKE WATERS. JPB && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 27, 4:02 PM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE GAYLORD MI 402 PM EDT SAT MAY 27 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-281000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 402 PM EDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY LATE TONIGHT IN PARTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN...WITH A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE REST OF NORTHERN MICHIGAN. SEVERE THUNDERSTORMS ARE NOT EXPECTED...THOUGH A FEW THUNDERSTORMS COULD CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY IN EASTERN UPPER MICHIGAN SUNDAY MORNING...WITH A CHANCE OF THUNDERSTORMS ACROSS THE REST OF NORTHERN MICHIGAN. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS IN PARTS OF NORTHEAST LOWER MICHIGAN MONDAY AFTERNOON AND EVENING...AND ACROSS ALL OF NORTHERN MICHIGAN LATE MONDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORM CHANCES WILL COME TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. JPB/JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:00 AM EDT | Special Marine Warning | APX | 90 min | |
| May 28, 9:34 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 27 min |
| May 28, 11:18 AM EDT | Special Marine Warning | APX | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.